In extremely rare instances, the Pfizer vaccine has been associated with heart inflammation (myocarditis) or inflammation of the heart membrane (pericarditis).

To 4 July 2021, the TGA has received 38 cases of suspected myocarditis or pericarditis – 13 reports were in men and 25 were in women. This was out of approximately 3.2 million doses of Pfizer.

Of the men, five were aged 17–23 years, while the others were aged 41–72 years. The women were aged 22–65 years old with the most aged in their 20s and 30s. At the time of reporting, the majority of individuals had recovered or were recovering. The TGA gas advised myocarditis and pericarditis are much more common with COVID-19 infection and the risks to the heart can be more severe in this context. The benefits of protection against COVID-19 far outweigh these side effects.1


References

  1. Therapeutic Goods Association. (2021, July 8). COVID-19 vaccine weekly safety report - 08-07-2021. Retrieved from Australian Government Department of Health: https://www.tga.gov.au/periodic/covid-19-vaccine-weekly-safety-report-08-07-2021

Update 14 July 2021